Tuesday, September 2, 2014
What happens after taking Provera
I was over 3 weeks late on starting my period so I took 2 pregnancy tests and both came back negative. So I went to a local health clinic and they gave me provera to take. She gave me 10 to take and I started bleeding like a normal period (lasted a week) on the 6th day of taking the pills. 4 days after I finished bleeding I started again...Is this normal? Or what is going on?
There are several reasons why a woman might miss a period. After ruling out a major issue like pregnancy or a hormonal deficiency, the most common reason is a failure to ovulate. When a woman ovulates, a hormone called progesterone is released from the ovary. If she does not become pregnant, the progesterone secretion stops, and this decline brings on a period.
Provera (medroxyprogesterone acetate) is one kind of synthetic progesterone. Taking it for 10 days mimics the ovary's action after ovulation, so when it is stopped, a period will ensue. In your case, it sounds like you had a normal period that was started by your ovary's normal action, and then a second one started by the pills that you took.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University